Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Does Vitamin D affect hiv meds?
Oct 23, 2010

Hello, I have been diagnosed with osteopenia and have been advised by my doctor to take a vitamin D supplement. Does vitamin D affect my meds? I take Isentress and Truvada. I am now taking 2000 I.U of vitamin D per day. I also now take a testosterone supplement(Androgel)because my testosterone level was only 191. Do you think this caused my osteopenia? Thank you for any advice you can give.

Response from Dr. Young

Hello and thanks for your post.

Diseases of low bone mineral density (osteopenia and osteoporosis) are very common among HIV+'ers in the US and gaining attention in the medical literature-- perhaps as high as 50% of the population have low bone density.

So, getting a handle on the multitude of risk factors of bone disease, like vitamin D or testosterone deficiency is important. To this end, I'm heartened to hear that your doctor has screened your bone health and vitamin D and testo levels. Testosterone deficiency alone probably doesn't cause osteopenia, though HIV and HCV infection, HIV medications (including tenofovir) are associated with accelerated bone mineral loss.

Vitamin D deficiency is usually the result of not taking in enough dietary vitamin D or not getting any sun exposure (both of which are needed to produce the mature vitamin). D supplementation doesn't interfere with your HIV medications.

I hope this helps. Best of health to you, BY



Previous
HIV reaction
Next
can i take bactrim ds with Reyataz, Truvada,& Norvir?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement